Many of my patients swear by Excedrin for migraine relief. Unfortunately, GlaxoSmithKline, the company that makes Excedrin Extra Strength and Excedrine Migraine has temporarily discontinued both products. And many regular users of these products are already in distress over the shortage. You may have guessed the reason for this is because there was a quality issue with their manufacturing process – and you’d be right. There is a silver lining, however, which is production is expected to resume in the near future. A relaunch date has not been announced yet, but it’s always better to be safe than sorry when it comes to what we’re putting in our bodies.
Now, to be clear, GlaxoSmithKline says there is no risk to your safety if you take either of these medications. Production was voluntarily halted because their quality control process discovered inconsistencies in how ingredients were transferred and weighed. So, this is a precautionary measure rather than a reactionary one.
What You Can Take Besides Excedrin
The company is advising consumers to use other Excedrin products not affected by the recall as well as speak with their pharmacist about alternatives. My recommendation would most likely be Acetaminophen, but this might not work for everyone. So, it’s best to speak with your doctor if you suffer from regular migraines to see what medication is best for you. There are other options such as Dihydroergotamines, Lasmiditan, Triptans, and Ubrogepant.
Instead of relying on medication, you may want to try lifestyle changes to prevent future migraines. Pay attention to your stress level, get plenty of exercise, and try relaxation techniques. You may even find it helpful to keep a headache diary to determine any patterns or repeating triggers to try to avoid migraines in the future.
You may also want to consider preventative medications if you experience frequent migraines. But, I do want everyone to be aware of what’s known as a medication-overuse headache for those who take Excedrin, aspirin, or ibuprofen regularly. A medication-overuse headache can happen if you take these drugs for long periods of time. Instead of the medication working to relieve your headache as it’s supposed to, it can stop working and produce the opposite effect, meaning you can actually end up with more headaches because of it.